Hail, Deaf Smith
- When
- October 7, 3:46 PM CST
- Where
- Deaf Smith County, 1.84 mi ENE of Hereford
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 34.830, -102.370
Quarter size and just a little bigger than quarter size.
Clearing skies in the southwest Texas Panhandle allowed thunderstorms to rapidly develop across that region. With weak steering winds under 20 MPH, storms slowly drifted to the northeast mainly staying over parts of Deaf Smith, Oldham, Potter, and Randall counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
Clearing skies in the southwest Texas Panhandle allowed thunderstorms to rapidly develop across that region. With weak steering winds under 20 MPH, storms slowly drifted to the northeast mainly staying over parts of Deaf Smith, Oldham, Potter, and Randall counties. Some cores did develop severe hail and did exhibit strong rotation. The main with these storms were the back building and training of thunderstorms that resulted in flash flooding and numerous flooding reports across the aforementioned counties that were still occurring into the morning hours on the 8th. In a time frame of 24-48 hours after the event, several reports from the public and media showed numerous areas around the Bushland area still under a foot or two of still/moving water covering roadways and impacting some barns/outbuildings.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Oct 7, 3:29 PM CST, 17 minutes earlier.
Area Forecast Discussion
National Weather Service Amarillo TX
429 PM CDT Sun Oct 7 2018
.DISCUSSION...
Partial clearing across the extreme southwest Texas Panhandle
allowed surface-based instability to increase rapidly, with
surface-rooted thunderstorms being able to utilize high levels of
helicity. Strong to severe thunderstorms initiating in the
warmer air will move northeast, with a severe thunderstorm threat
this evening across the western Texas Panhandle.
Otherwise, few changes have been made to the forecast. Threat
for heavy rain over multiple periods through Monday evening
continues as longwave trof maintains its strength as it moves
slowly toward forecast area. Low-level response will be for
continued moist southerly flow. Showers, thunderstorms and fog
expected tonight and into Monday.
Western sections of the Panhandles may clear Monday afternoon, as
dryline feature sets up. Resulting surface heating will promote
increasing instability and potential for increased thunderstorm
development. Cold front Monday night expected to overtake
retreating dryline, moving through all of forecast area by
sunrise Tuesday. Threat of heavy rain expected to come to an end
shortly after frontal passage. Existing Flood Watch may need to
be extended through Monday night for some sections.
On Tuesday, cooler and more stable air will reduce severe and
heavy rain threat, but rising motions along elevated frontal
surface will support showers and thunderstorms, particularly in
the morning.
Dry conditions expected Tuesday night through Wednesday night as
main trof axis passes. By Thursday, next positively-tilted
longwave trof causes strengthening southwest flow aloft, with
remnants of Pacific Hurricane Sergio being drawn toward Texas,
warranting mention of showers and thunderstorms resuming Thursday.
Cockrell
&&
.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX 57 73 50 62 42 / 90 50 50 40 5
Beaver OK 55 74 48 59 39 / 90 70 60 80 5
Boise City OK 53 71 41 55 35 / 70 30 40 30 10
Borger TX 60 76 50 61 43 / 90 50 60 50 5
Boys Ranch TX 57 75 48 62 40 / 90 30 50 30 5
Canyon TX 58 73 50 62 42 / 90 50 50 30 5
Clarendon TX 60 74 55 67 45 / 90 70 70 60 5
Dalhart TX 55 73 43 59 36 / 80 30 40 30 5
Guymon OK 57 74 44 58 37 / 90 50 50 50 5
Hereford TX 57 73 49 63 41 / 90 30 50 20 5
Lipscomb TX 60 72 53 62 43 / 90 80 70 80 10
Pampa TX 60 73 52 61 42 / 90 60 60 60 5
Shamrock TX 62 73 58 67 46 / 90 90 80 80 5
Wellington TX 60 74 60 70 48 / 90 90 80 80 5
&&
.AMA Watches/Warnings/Advisories...
TX...Flood Watch through Monday evening for the following zones:
Armstrong...Carson...Collingsworth...Donley...Gray...
Hemphill...Lipscomb...Roberts...Wheeler.
OK...None.
&&
88/03Hazardous Weather Outlook National Weather Service Amarillo TX 354 PM CDT Sun Oct 7 2018 OKZ001>003-TXZ001>020-317-081100- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- Palo Duro Canyon- 354 PM CDT Sun Oct 7 2018 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...Through Tonight. Thunderstorms are expected across the Oklahoma and Texas Panhandles. Some storms in the western one-third of the Texas Panhandle could become severe this evening. The main severe threats will be hail up to 2 inches in diameter and gusts up to 70 MPH. Isolated tornadoes will also be possible. Otherwise, thunderstorms tonight will be capable of producing heavy rain, which could lead to flooding or flash flooding. A Flood Watch remains in effect for most of the eastern Texas Panhandle through tonight. In addition, areas of fog are expected, with visibilities often below one mile. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Thunderstorms are expected Monday through Tuesday morning across the Oklahoma and Texas Panhandles. Some storms on Monday may become strong to severe, with large hail and damaging winds being the main hazards. In addition, heavy rainfall will likely accompany the strongest storms Monday and Monday night, which may lead to flooding or flash flooding. A Flood Watch remains in effect for most of the eastern Texas Panhandle through Monday evening. Low temperatures Wednesday morning are forecast to fall to between 34 and 36 degrees across northwest sections of the Oklahoma and Texas Panhandles. A Frost Advisory may become necessary for this area late Tuesday night into early Wednesday morning. Additional thunderstorms may develop Thursday through Saturday across the Oklahoma and Texas Panhandles. Any storms that form are expected to remain below severe levels at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is requested through this evening for the western one-third of the Texas Panhandle. Spotter activation may be needed again on Monday. Cockrell
Special Weather Statement
National Weather Service Amarillo TX
336 PM CDT SUN OCT 7 2018
TXZ011-016-072115-
Deaf Smith TX-Oldham TX-
336 PM CDT SUN OCT 7 2018
...SIGNIFICANT WEATHER ADVISORY FOR OLDHAM AND DEAF SMITH COUNTIES
UNTIL 415 PM CDT...
At 334 PM CDT, Doppler radar was tracking a strong thunderstorm near
Bootleg, or 11 miles north of Friona. Additional strong storms were
located near Glenrio and east of Hereford. These storms were moving
northeast at 25 mph.
Dime size hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Hereford, Vega, Adrian, Glenrio, Bootleg, Wildorado, Simms and Dawn.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Take shelter in a sturdy building if threatening weather approaches.
Torrential rainfall is also occurring with these storms, and may
lead to localized flooding. Do not drive your vehicle through
flooded roadways.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.
&&
A Severe Thunderstorm Watch remains in effect until midnight CDT for
the Panhandle of Texas.
LAT...LON 3560 10304 3560 10268 3525 10220 3475 10220
3475 10304
TIME...MOT...LOC 2034Z 215DEG 24KT 3481 10276
MJGThe Amarillo radar (KAMA), 75 km away, was scanning. The volume nearest the first event began at 21:43 UTC.
1 hail, 1 flash flood, 1 flood. Local standard time, as filed.
Quarter size and just a little bigger than quarter size.
Underpass of I-40 at Bell Street is flooded and closed.
The Texas department of transportation reported that eastbound Interstate 40 frontage road is closed at Helium Road due to flood damage to the roadway. The Soncy Road exit from eastbound Interstate 40 is also closed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, October 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 785350, 785349, 785361.